Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 26, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 15, 2013, 10:32 AM CDT for Cherokee County, Clay County, O'Brien County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2013, 10:32 AM CDT (15:32 UTC)
- Expired
- Jun 15, 2013, 11:15 AM CDT
- In force
- 43 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 121 km from the middle of the area, began a volume at 15:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 10:45 AM CDT | TSTM WND GST 50 | Sutherland, IA | A COUPLE OF 4 INCH DIAMETER BRANCHES DOWN IN THE YARD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 3.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1452 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1101 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
615
WUUS53 KFSD 151532
SVRFSD
IAC035-041-141-151615-
/O.NEW.KFSD.SV.W.0026.130615T1532Z-130615T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1032 AM CDT SAT JUN 15 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL CHEROKEE COUNTY IN NORTHWEST IOWA...
CLAY COUNTY IN NORTHWEST IOWA...
SOUTHERN O'BRIEN COUNTY IN NORTHWEST IOWA...
* UNTIL 1115 AM CDT
* AT 1031 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAULLINA...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PRIMGHAR AROUND 1040 AM CDT.
SUTHERLAND AROUND 1045 AM CDT.
ROYAL AROUND 1105 AM CDT.
EVERLY AROUND 1110 AM CDT.
SPENCER AROUND 1115 AM CDT.
OTHER LOCATIONS IN THE WARNING INCLUDE CALUMET AND MONETA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4285 9575 4302 9585 4326 9517 4325 9509
4305 9498
TIME...MOT...LOC 1532Z 247DEG 31KT 4297 9568
HAIL...<.75IN
WIND...60MPH
$$
BT2 follow-up statements
253
WWUS53 KFSD 151551
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1051 AM CDT SAT JUN 15 2013
IAC035-041-141-151615-
/O.CON.KFSD.SV.W.0026.000000T0000Z-130615T1615Z/
O'BRIEN IA-CHEROKEE IA-CLAY IA-
1051 AM CDT SAT JUN 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY...NORTH
CENTRAL CHEROKEE AND SOUTHERN O'BRIEN COUNTIES UNTIL 1115 AM CDT...
AT 1050 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SPENCER...AND
MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CLAY...
NORTH CENTRAL CHEROKEE AND SOUTHERN O'BRIEN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4285 9575 4302 9585 4326 9517 4325 9509
4305 9498
TIME...MOT...LOC 1551Z 239DEG 49KT 4315 9517
HAIL...<.75IN
WIND...60MPH
$$
BT787
WWUS53 KFSD 151614 RRA
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT SAT JUN 15 2013
IAC035-041-141-151624-
/O.EXP.KFSD.SV.W.0026.000000T0000Z-130615T1615Z/
O'BRIEN IA-CHEROKEE IA-CLAY IA-
1114 AM CDT SAT JUN 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR CLAY...NORTH CENTRAL CHEROKEE
AND SOUTHERN O'BRIEN COUNTIES WILL EXPIRE AT 1115 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4285 9575 4302 9585 4326 9517 4325 9509
4305 9498
TIME...MOT...LOC 1614Z 239DEG 49KT 4331 9480
$$
BTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:35 AM CDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jun 15, 6:35 AM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 635 AM CDT SAT JUN 15 2013 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 341 AM CDT SAT JUN 15 2013 MAIN CHALLENGE TODAY IS OF COURSE SHOWER/THUNDERSTORM CHANCES. AT THIS TIME...SURFACE FRONT IS DRAPED CLOSE TO THE I 29 CORRIDOR AROUND BROOKINGS TO SIOUX FALLS...EXTENDING SOUTHWEST INTO NORTH CENTRAL NEB. THIS BOUNDARY CONTINUES A TREK SOUTHWARD AND WILL LIKELY BE THROUGH THE ENTIRE FORECAST AREA BY 12Z SATURDAY. THEREFORE WITH THE SURFACE BOUNDARY SLIDING SOUTHWARD...BELIEVE THUNDERSTORM CHANCES TODAY WILL BE ELEVATED CLOSER TO THE 850MB BOUNDARY. THERE IS ALSO A SHORT WAVE CURRENTLY IN CENTRAL NEBRASKA. THE SMALL CONVECTIVE ACTIVITY WHICH WAS IN SOUTH CENTRAL NEB RECENTLY HAS DIED OFF. BUT MORE STORMS CONTINUE TO FIRE NEAR THE SHORT WAVE IN WEST CENTRAL NEBRASKA...ALSO PLACED NICELY ON THE 850MB BOUNDARY. VARIOUS HIRES MODELS HAVE THE 850MB SHEAR ZONE SETTING UP SHOP IN OUR FAR SOUTHERN ZONES ROUGHLY FROM NEAR SIOUX CITY TO STORM LAKE. BELIEVE THAT WILL BE THE FOCUS FOR CONTINUED SHOWER AND THUNDERSTORM CHANCES FOR MUCH OF THE DAY BEFORE THE ELEVATED BOUNDARY ALSO SHIFTS SOUTHWARD BY 00Z SUNDAY. INSTABILITY IS NOT REAL STRONG...MARKED BY QUITE A BIT OF CIN IN THE MIXED LAYER UNDERSCORING THE ELEVATED NATURE OF THE CONVECTION. THEREFORE NOT REAL CONCERNED ABOUT SEVERE WEATHER. LOCALLY MODERATE TO HEAVY RAIN COULD BE A POSSIBILITY THOUGH...JUST NORTH OF THE 850MB FRONT IN NORTHWEST IA...ESPECIALLY IF THE ACTIVITY CONTINUES TO REDEVELOP. BUT AT THIS TIME...NOT CONVINCED THE RAIN WILL BE HEAVY ENOUGH TO WARRANT A FLOOD WATCH. MAX TEMPERATURES TODAY ARE ALSO A BIT OF A CHALLENGE DUE TO WHAT WILL LIKELY BE EXTENSIVE CLOUD COVER FOR A GOOD PORTION OF THE DAY...AT LEAST IN THE SOUTHERN HALF OF OUR AREA. THEREFORE SOME OF THE WARMER GUIDANCES LIKE THE MAV DID NOT LOOK REAL GOOD AND TRENDED TOWARD THE COOLER CONSENSUS VALUES. ANY PRECIPITATION CHANCES DROP OFF QUICKLY BY THIS EVENING AS THE MIDLEVEL SHORTWAVE AND 850 MB BOUNDARY SLIDE OFF TO THE SOUTH AND EAST. WITH CLEARING SKIES...LIGHT WINDS...AND WEAK COLD AIR ADVECTION...LOWS WILL BE SEASONABLY PLEASANT IN THE MID AND UPPER 50S. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 341 AM CDT SAT JUN 15 2013 ON SUNDAY...SURFACE RIDGE AXIS OVER OUR AREA SLIDES OFF TO THE EAST...WITH A SOUTHERLY RETURN FLOW ON THE BACKSIDE OF THE HIGH. ALSO BEGIN TO SEE INSTABILITY AND WEAK TO MODERATE MOISTURE TRANSPORT BACK INTO WESTERN AND CENTRAL SOUTH DAKOTA...IN CONJUNCTION WITH A WEAK SHORTWAVE TRACKING FROM WESTERN SOUTH DAKOTA INTO EASTERN NEBRASKA DURING THE DAY. THIS COLLOCATED WITH WEAK UPPER LEVEL SUPPORT OFFERED BY A JET STREAK EXTENDING FROM WESTERN NORTH DAKOTA INTO SOUTHERN MINNESOTA...MAY BE ENOUGH TO KICK OFF SOME CONVECTION IN OUR WEST DURING THE AFTERNOON. MODELS HINTING THAT SOME OF THIS CONVECTION COULD TRACK ACROSS OUR NORTH ALONG A WEAK INSTABILITY AXIS LYING THROUGH THAT AREA...THOUGH CONFIDENCE IS LOW...AND KEPT WITH ONLY SMALL CHANCE POPS OVER THAT AREA IN THE LATER AFTERNOON. SEVERE CHANCES LOOK TO BE ONLY MARGINAL AT THIS POINT WITH RATHER UNIMPRESSIVE SHEAR AND CAPE VALUES. WILL HAVE WARMING THERMAL PROFILES ON SUNDAY...YIELDING HIGHS INTO THE LOWER 80S ACROSS THE AREA. KEEP SMALLISH POPS OVER THE AREA ON SUNDAY NIGHT AS A COLD FRONT DROPS SOUTHWARD THROUGH THE REGION. LOWS LOOK TO BE UPPER 50S TO LOWER 60S. THE FRONTAL BOUNDARY WILL PULL AWAY FROM THE AREA ON MONDAY WITH HIGH PRESSURE BUILDING INTO THE REGION THROUGH TUESDAY. THIS WILL BRING DRY CONDITIONS WITH PLEASANT TEMPERATURES BOTH DAYS...IN THE 70S TO NEAR 80 DURING THE AFTERNOON...WITH LOWS IN THE 50S ON MONDAY NIGHT. SURFACE HIGH PRESSURE PULLS AWAY LATER ON TUESDAY...WITH A SOUTHERLY FLOW RETURNING TO THE REGION FOR WEDNESDAY INTO FRIDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE PLAINS STATES. THIS WILL LEAD TO SUBTLE WARMING EACH DAY...AND SOMEWHAT MORE HUMID CONDITIONS WITH INCREASING LOW LEVEL MOISTURE. AS MOISTURE TRANSPORT AND INSTABILITY RETURN TO THE REGION...WILL SEE INCREASING CHANCES OF CONVECTION FOR WEDNESDAY NIGHT INTO FRIDAY. HIGHS WILL BE IN THE 80S WITH LOWS IN THE 60S. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 634 AM CDT SAT JUN 15 2013 SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD TODAY...ESPECIALLY THROUGH EARLY TO MID AFTERNOON...ALONG OUR FAR SOUTHERN ZONES NEAR THE MISSOURI RIVER VALLEY CORRIDOR. TO THE NORTH OF THAT AREA... THUNDERSTORM CHANCES WILL DECREASE DRAMATICALLY. DESPITE THE RAIN... THE CONVECTION IS ELEVATED...THEREFORE AM ANTICIPATING THAT VFR CONDITIONS WILL BE THE PRIMARY CATEGORY TODAY THROUGHOUT THE SIOUX FALLS FORECAST AREA...EVEN IN THE SOUTHERN ZONES. TONIGHT SHOULD SEE DRY CONDITIONS HOWEVER WITH LIGHT WINDS...AM A BIT CONCERNED ABOUT RADIATIONAL FOG HERE AND THERE. FOR NOW...LEFT OUT OF THE TAF SITES EXCEPT FOR A MENTION OF MVFR FOG LATE TONIGHT FOR KSUX. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJF/JM LONG TERM...JM AVIATION...MJF
Hazardous weather outlook, Jun 15, 4:45 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT SAT JUN 15 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 445 AM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A GOOD CHANCE FOR THUNDERSTORMS TODAY SOUTH OF INTERSTATE 90...WITH RAPIDLY DECREASING CHANCES ALONG AND NORTH OF INTERSTATE 90. SEVERE STORMS ARE NOT EXPECTED. HOWEVER IF THUNDERSTORMS REDEVELOP OVER THE SAME AREAS IN THE LATE MORNING AND AFTERNOON...SOME LOCALIZED MODERATE TO HEAVY RAINFALL MAY OCCUR IN EXTREME SOUTHEAST SOUTH DAKOTA...EXTREME NORTHEAST NEBRASKA...AND IN NORTHWEST IOWA. FLOODING... PARTS OF THE LITTLE SIOUX RIVER AROUND THE LINN GROVE AREA WILL RECEIVE MINOR FLOODING FOR THE NEXT FEW DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MOVING FROM WEST TO EAST SUNDAY AFTERNOON AND SUNDAY NIGHT. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 15, 8:23 AM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 AM TSTM WND GST 4 SW YANKTON 42.85N 97.45W
06/15/2013 E60 MPH YANKTON SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 15, 8:49 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 2 N YANKTON 42.92N 97.39W
06/15/2013 M56 MPH YANKTON SD ASOS
&&
ADAMSLocal storm report, Jun 15, 8:58 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 AM TSTM WND GST 5 NNW VERMILLION 42.85N 96.96W
06/15/2013 E50 MPH CLAY SD TRAINED SPOTTER
&&
ADAMSLocal storm report, Jun 15, 9:09 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM HAIL 10 N VERMILLION 42.93N 96.93W
06/15/2013 E0.25 INCH CLAY SD TRAINED SPOTTER
TORRENTIAL RAINFALL WITH AN INCH IN LESS THAN 30 MINUTES.
&&
ADAMSLocal storm report, Jun 15, 10:00 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM TSTM WND GST LE MARS 42.79N 96.17W
06/15/2013 M49 MPH PLYMOUTH IA AWOS
&&
ADAMSLocal storm report, Jun 15, 10:31 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 AM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM TSTM WND GST 2 E PAULLINA 42.98N 95.65W
06/15/2013 E50 MPH O'BRIEN IA TRAINED SPOTTER
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 9:03 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien | 27 min |
| Jun 14, 9:29 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 46 min |
| Jun 15, 8:47 AM CDT | Severe Thunderstorm Warning | FSD | Sioux | 43 min |
| Jun 15, 10:46 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.